• Acute hemolytic transfusion reactions are commonly caused by an ABO incompatibility and can occur during the transfusion or within 24 hours after the infusion. The patient may report burning at the IV site, chills, and pain in the back or flank. Fever, tachycardia, and/or tachypnea may also be noted.
• When symptoms of a reaction to a blood product transfusion are noted or reported, the nurse must first stop the transfusion and keep the vein open with a slow infusion of normal saline.
• The nurse should next report these symptoms to the RN and/or provider immediately. The provider may have orders for medications to treat the symptoms. The Blood Bank will also be called to collect the blood bag and tubing so they can investigate the cause of the reaction.
• In an acute hemolytic reaction, incompatible RBCs with antigens from the wrong blood group are attacked and destroyed by antibodies in the patient’s plasma, leading to widespread hemolysis. These antibodies activate complement and tissue factor is released by RBC debris, triggering the clotting cascade. Disseminated intravascular coagulation (DIC) results, causing shock, acute renal failure, and even death.
• In the case of an allergic reaction, Benadryl may be administered after stopping the transfusion and starting NS. Anaphylaxis is a life-threatening allergic reaction that may occur after only a few milliliters of blood have been transfused. With this type of reaction, the patient reports difficulty breathing, wheezing, and coughing. There may be nausea and vomiting, but no fever. Other signs include low blood pressure, loss of consciousness, respiratory arrest, and circulatory shock. Urgent treatment is essential and may also include giving epinephrine.
• Assessing the vital signs is important, but in the event of reported or observed signs of a transfusion reaction, no further assessment is required before stopping the transfusion. After this is done, the symptoms can be reported and vital signs taken.